Pharmaceutical

Common antibiotic linked to increased death risk

antibiotics vials test tubes Common antibiotic linked to increased death riskPeople with heart disease who were treated with the common antibiotic clarithromycin, sold under the brand name Jiaxin, can die years later, and should avoid the treatment, if possible, the Food and Drug Administration (FDA) cautioned in a Drug Safety Communication.

The FDA says it doesn’t know how clarithromycin might cause heart problems or death, but it has been warning the public about this risk since 2005. New data from 10-year follow-up confirms that heart patients who were treated with the drug for at least two weeks were at greater risk of dying. As a result, the FDA is cautioning patients with heart disease – and their doctors – to think twice before using the drug.

“Health care professionals should be aware of these significant risks and weigh the benefits and risks of clarithromycin before prescribing it to any patient, particularly in patients with heart disease and even for short periods, and consider using other available antibiotics,” the agency said.

Clarithromycin is often prescribed to treat infections of the skin, ears, sinuses and lungs. It is also used to treat Mycrobacterium avium complex (MAC) infection, a type of lung infection that often affects people with human immunodeficiency virus (HIV).

In June, the FDA updated the safety label for Biaxin to add new warnings for an increased risk of death in patients with coronary artery disease (CAD) up to a decade after treatment with the antibiotic.

Any adverse events related to use of clarithromycin should be reported to the FDA MedWatch Adverse Event Reporting Program at www.FDA.gov/MedWatch/Report.htm.

Sources:
FDA Drug Safety Communication
Righting Injustice